Wildfire, Cascades in Lane County
- When
- August 7, 12:00 AM PST to August 31, 11:59 PM PST
- Where
- Cascades in Lane County forecast zone
- Reported by
- Park/Forest Service
The complex was located near Oakridge, Oregon.
Multiple lightning storms started over sixty fires in an approximately 500,000 acre area in the south zone of the Willamette National Forest. Fifty-two of the fires were confirmed, and over 200 acres in total were burned.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PQR wrote it up.
Multiple lightning storms started over sixty fires in an approximately 500,000 acre area in the south zone of the Willamette National Forest. Fifty-two of the fires were confirmed, and over 200 acres in total were burned.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before the first event at Aug 6, 8:00 PM PST, 4 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PORTLAND OR 900 PM PDT WED AUG 06 2008 .SYNOPSIS...SOUTHERLY FLOW ALOFT WILL BRING A WARM UNSTABLE AIR MASS UP THROUGH THE CASCADES TONIGHT...THEN AN UPPER LEVEL TROUGH OFF THE PACIFIC WILL PUSH CLOSER TO THE COAST THU AND FRI. THIS WILL PUSH IN A COOLER PACIFIC AIR MASS FRI AND SAT. AN UPPER LEVEL RIDGE OF HIGH PRES WILL REBUILD OVER THE PACIFIC NORTHWEST EARLY NEXT WEEK. && .SHORT TERM...FAIRLY STRONG CONVECTIVE CELL MOVED UP THE CASCADE CREST THIS EVENING WITH PLENTY OF LIGHTNING DEPICTED ON THE LIGHTNING DETECTION SYSTEM. WATER VAPOR IMAGERY SHOW ANOTHER SHORTWAVE MOVING ONTO THE NORTHERN CA COAST...WHICH SHOULD LIFT UP INTO OREGON BY THU MORNING. MID AND UPPER LEVEL FLOW TENDING TO REMAIN SOUTHERLY INTO THU BEFORE ADDING A WESTERLY COMPONENT TO THE FLOW LATE THU...SO EXPECT THE PRIMARY THREAT FOR CONVECTION TO BE PRIMARILY IN THE CASCADES AND FOOTHILLS TONIGHT...THEN LIMITED TO THE HIGHER CASCADES BY LATE THU. LAST VISIBLE SATELLITE IMAGE SHOWS MARINE CLOUDS SOLID ALONG THE COAST AND PUSHING WELL INTO THE COASTAL RANGE GAPS. ALTHOUGH LOW LEVEL FLOW IS ONSHORE TONIGHT AND THU...HIGH HEIGHTS ALOFT WILL LIMIT COOLING THU TO JUST A FEW DEGREES. LATE FRI MODELS INDICATE THE ARRIVAL OF A WEAKENING FRONT AHEAD OF THE MAIN TROUGH. WITH GOOD LOW LEVEL MOISTURE AND A FAIRLY DEEP TROUGH FOR AUG...WILL KEEP CHANCE POPS OVER THE NORTHERN ZONES AND SLIGHT CHANCE ELSEWHERE FRI NIGHT AND SAT...WITH BEST CHANCES FOR RAIN ON THE N COAST AND IN THE NORTHERN MOUNTAINS. PROGRESSIVELY COOLER TEMPS AT THE END OF THE WEEK SHOULD RESULT IN TEMPS BELOW SEASONAL NORMALS BY SAT. LIKENS .LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...DETAILS DIFFER SOME...BUT GENERAL TREND OF THE EXTENDED MODELS IS IN GOOD AGREEMENT. UPPER TROUGH OVER THE PACIFIC NW THIS WEEKEND EXPECTED TO MOVE E EARLY NEXT WEEK...ALLOWING UPPER RIDGE TO BUILD. THIS TO RESULT IN A RETURN TO WARMER AIR EARLY NEXT WEEK. BY MIDWEEK GFS CONTINUES TO TRY TO CUTOFF THE INCOMING TROUGH OFFSHORE...WHILE THE ECMWF TRIES TO INDICATE A MORE PROGRESSIVE PATTERN WITH NEXT UPPER TROUGH APPROACHING BY THE LATTER HALF OF THE WEEK. WILL KEEP EXTENDED DRY FOR NOW GIVEN THE MODELS DIFFERENCES BY WED...ALTHOUGH GFS SUGGESTS SOME POTENTIAL FOR CONVECTION IN THE CASCADES BY WED. && .AVIATION...FOG AND STRATUS PERSISTS ALONG THE COAST IS PUSHING INLAND TONIGHT. MARINE LAYER A BIT THICKER TONIGHT WITH LESS RIDGING ALOFT AND CLOUDS ARE PUSHING TO THE COAST RANGE CREST THIS EVENING. MVFR CIGS WILL PUSH INLAND AFFECTING KEUG...AND LIKELY AFFECTING KSLE AFTER 10Z. MVFR CIGS WILL PUSH UP THE LOWER COLUMBIA RIVER AND MAY AFFECT THE PORTLAND AREA FOR A FEW HOURS AFTER 13Z THU MORNING. FRIDAY EXPECT MARINE CLOUDS TO DEEPEN AND COVER THE ENTIRE INLAND AREAS. KPDX AND APPROACHES...VFR CONDITIONS WILL CONTINUE IN THE KPDX AREA TONIGHT AND THURSDAY. HOWEVER MAY HAVE A FEW HOURS OF A MVFR CIG IN THE AREA AFTER 13Z. && .MARINE...LOW PRESSURE INLAND WITH HIGH PRESS OFFSHORE THROUGH THURSDAY. HIGH PRESSURE WILL WEAKEN THURSDAY NIGHT AND FRIDAY AS WEAK COLD FRONT APPROACHES THE COAST. WINDS WILL REMAIN BELOW SMALL CRAFT THROUGH TONIGHT AND SEAS WILL REMAIN BELOW 10 FEET. && .PQR WATCHES/WARNINGS/ADVISORIES... OR/WA...NONE. && .PRELIMINARY POINT POPS (PROBABILITY OF MEASURABLE PRECIPITATION) AST 111133 PDX 111122 SLE 111122 EUG 111122 MORE WEATHER INFORMATION ONLINE AT... http://weather.gov/portland THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY REFERRED TO AS THE FORECAST AREA.
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PORTLAND OR 523 AM PDT WED AUG 6 2008 ORZ001>005-007-008-011-013-WAZ019>022-071300- NORTH OREGON COAST-CENTRAL OREGON COAST- COAST RANGE OF NORTHWEST OREGON- CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA- CENTRAL WILLAMETTE VALLEY-SOUTH WILLAMETTE VALLEY- NORTHERN OREGON CASCADES-CASCADES IN LANE COUNTY- SOUTH WASHINGTON CASCADES-WILLAPA HILLS-SOUTH WASHINGTON COAST-I- 5 CORRIDOR IN COWLITZ COUNTY- 523 AM PDT WED AUG 6 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OREGON AND SOUTHWEST WASHINGTON. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. ORZ006-009-010-012-014-WAZ023-039-040-071300- GREATER PORTLAND METRO AREA-WESTERN COLUMBIA RIVER GORGE- NORTHERN OREGON CASCADE FOOTHILLS- CASCADE FOOTHILLS IN LANE COUNTY-UPPER HOOD RIVER VALLEY- GREATER VANCOUVER AREA-SOUTH WASHINGTON CASCADE FOOTHILLS- 523 AM PDT WED AUG 6 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OREGON AND SOUTHWEST WASHINGTON. .DAY ONE...TODAY AND TONIGHT HEAT ADVISORY IN EFFECT TODAY THROUGH THIS EVENING. TEMPERATURES WILL CLIMB INTO THE 90 TO 95 DEGREE RANGE TODAY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
1 wildfire. Local standard time, as filed.
The complex was located near Oakridge, Oregon.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oregon in 2008Every state in 2008This day in weather historyWarnings in Oregon, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 133885.